Antibiotic-associated diarrhea refers to passing loose, watery stools three or more times a day after taking medications used to treat bacterial infections (antibiotics).
About 1 in 5 people who take antibiotics develop antibiotic-associated diarrhea. Most often, antibiotic-associated diarrhea is mild and requires no treatment. The diarrhea typically clears up within a few days after you stop taking the antibiotic. More-serious antibiotic-associated diarrhea requires stopping or sometimes switching antibiotics.
For most people, antibiotic-associated diarrhea causes mild signs and symptoms, such as:
- Loose stools
- More-frequent bowel movements
Antibiotic-associated diarrhea is likely to begin about a week after you start taking an antibiotic. Sometimes, however, diarrhea and other symptoms don't appear until days or even weeks after you've finished antibiotic treatment.
Clostridioides difficile (formerly Clostridium difficile) infection
C. difficile is a toxin-producing bacterium that can cause a more serious antibiotic-associated diarrhea. In addition to causing loose stools and more-frequent bowel movements, C. difficile infection can cause:
- Severe diarrhea and dehydration
- Lower abdominal pain and cramping
- Low-grade fever
- Loss of appetite
When to see a doctor
Call your doctor right away if you have serious signs and symptoms of antibiotic-associated diarrhea. These signs and symptoms are common to a number of conditions, so your doctor might recommend tests — such as stool or blood tests — to determine the cause.
Why antibiotic-associated diarrhea occurs isn't completely understood. It's commonly thought to develop when antibacterial medications (antibiotics) upset the balance of good and bad bacteria in your gastrointestinal tract.
The antibiotics most likely to cause diarrhea
Nearly all antibiotics can cause antibiotic-associated diarrhea. Antibiotics most commonly involved include:
- Macrolides, such as clarithromycin
- Cephalosporins, such as cefdinir and cefpodoxime
- Fluoroquinolones, such as ciprofloxacin and levofloxacin
- Penicillins, such as amoxicillin and ampicillin
C. difficile infection
When antibiotics upset the balance of bacteria in your digestive system, the bacteria C. difficile can quickly grow out of control. C. difficile bacteria create toxins that attack the lining of the intestine. The antibiotics most commonly linked to C. difficile infection include clindamycin, fluoroquinolones, cephalosporins and penicillins — though taking virtually any antibiotic can put you at risk.
Antibiotic-associated diarrhea can occur in anyone who takes an antibiotic. But you're more likely to develop antibiotic-associated diarrhea if you:
- Have had antibiotic-associated diarrhea in the past
- Have taken antibiotic medications for an extended time
- Are taking more than one antibiotic medication
One of the most common complications of any type of diarrhea is extreme loss of fluids and electrolytes (dehydration). Severe dehydration can be life-threatening. Signs and symptoms include a very dry mouth, intense thirst, little or no urination, dizziness, and weakness.
To help prevent antibiotic-associated diarrhea, try to:
- Take antibiotics only when necessary. Don't use antibiotics unless your doctor feels they're necessary. Antibiotics can treat bacterial infections, but they won't help viral infections, such as colds and flu.
- Ask caregivers to wash their hands. If you're receiving care at home or the hospital, ask everyone to wash his or her hands or use an alcohol-based hand sanitizer before touching you.
- Tell your doctor if you've had antibiotic-associated diarrhea or C. difficile before. Having antibiotic-associated diarrhea once or C. difficile in the past increases the chance that antibiotics will cause that same reaction again. Your doctor may be able to select a different antibiotic for you.
To diagnose antibiotic-associated diarrhea, your doctor is likely to question you about your health history, including whether you've had recent antibiotic treatments. If your doctor suspects that you have C. difficile infection, a sample of your stool would be tested for the bacterium.
Treatment for antibiotic-associated diarrhea depends on the severity of your signs and symptoms.
Treatments to cope with mild antibiotic-associated diarrhea
If you have mild diarrhea, your symptoms likely will clear up within a few days after your antibiotic treatment ends. In some cases, your doctor may advise you to stop your antibiotic therapy until your diarrhea subsides.
Treatment to fight harmful bacteria causing C. difficile infection
If you develop C. difficile infection, your doctor will likely stop whatever antibiotic you're currently taking, and might prescribe antibiotics specifically targeted to kill the C. difficile bacteria causing your diarrhea. You may also be asked to stop taking stomach-acid-suppressing drugs. For people with this type of infection, diarrhea symptoms may return and require repeated treatment.
Lifestyle and home remedies
To cope with diarrhea:
Drink enough fluids. To counter a mild loss of fluids from diarrhea, drink more water or drinks that contain electrolytes. For a more severe loss, drink fluids that contain water, sugar and salt — such as oral rehydration solution. Try broth or fruit juice that isn't high in sugar. Avoid beverages that are high in sugar or contain alcohol or caffeine, such as coffee, tea and colas, which can worsen your symptoms.
For infants and children with diarrhea, ask your doctor about using an oral rehydration solution, such as Pedialyte, to replenish fluids and electrolytes.
- Avoid certain foods. It's a good idea to avoid dairy as well as fatty and spicy foods while you have diarrhea. You can usually get back to a normal diet soon after your symptoms resolve.
- Ask about anti-diarrheal medications. In some cases of mild antibiotic-associated diarrhea, your doctor may recommend anti-diarrheal medications, such as loperamide (Imodium A-D). But check with your doctor before taking anti-diarrheal medications because they can interfere with your body's ability to eliminate toxins and lead to serious complications. These medications should not be used if you develop C. difficile infection.
People may turn to probiotics — found in foods such as yogurt — with the hope that they can rebalance the healthy bacteria in their digestive tract. But, there's no consensus on whether or not over-the-counter probiotics can help lessen the symptoms of antibiotic-associated diarrhea. Taking probiotics doesn't appear to be harmful, however, unless you have a weakened immune system.
Preparing for an appointment
Make an appointment with the doctor who prescribed the antibiotic. Here's some information to help you get ready for your appointment.
What you can do
Make a list of:
- Your symptoms, including any that may seem unrelated to the reason for which you scheduled the appointment.
- Key personal information, including any major stresses or recent life changes, for example, if you've recently stayed in the hospital or a nursing home.
- Medications, vitamins or supplements you're taking, including doses. If you've recently taken an antibiotic, include the name, dosage and when you stopped taking it.
- Questions to ask your doctor.
For antibiotic-associated diarrhea, some basic questions to ask your doctor include:
- What tests do I need?
- Is my condition likely temporary or chronic?
- What is the best course of action?
- What are the alternatives to the primary approach that you're suggesting?
- Are there restrictions I should follow?
- Are there foods and drinks I should avoid?
Don't hesitate to ask other questions.
What to expect from your doctor
Your doctor is likely to ask you a number of questions. Being ready to answer them may allow more time to cover other points you want to address. Your doctor may ask:
- When did your symptoms begin?
- Can you describe your bowel movements? How frequent are they?
- Do you have a history of intestinal problems such as ulcerative colitis, Crohn's disease or other inflammatory bowel disease?
- Have you been around anyone with diarrhea recently?
What you can do in the meantime
Continue taking your antibiotics as directed by your doctor.
To cope with diarrhea until your appointment, you can:
- Drink more water and other liquids to replace fluids lost because of diarrhea
- Eat bland foods and avoid spicy or greasy foods that can aggravate diarrhea